Young People Posting to Social Media While High and Regretting it Afterwards is Common
Posting to social media while high and regretting it afterwards is a common problem, a new study suggests.
Nonmedical use of Adderall, a medication used to treat attention deficit hyperactivity disorder (ADHD), rose 67 percent among young adults between 2006 and 2011, a new study finds. The number of emergency room visits involving misuse of the drug among 18- to 25-year-olds also rose during this period, NPR reports.
The number of ER visits related to Adderall among this age group rose from 862 visits in 2006 to 1,489 in 2011. During this period the number of prescriptions for the drug remained unchanged among young adults.
ER visits associated with the ADHD drug Ritalin rose only slightly among young adults between 2006 and 2011, the researchers found. Nonmedical use of Ritalin was much lower than misuse of Adderall.
Researchers from the Johns Hopkins Bloomberg School of Public Health said in many cases, young adults who misuse ADHD drugs get them from a friend or family member who has been prescribed the pills. They may use them in an attempt to get a mental boost as they study.
The findings are published in the Journal of Clinical Psychiatry.
Study senior author Dr. Ramin Mojtabai told NPR the most common side effects of taking Adderall include anxiety, agitation and insomnia. He noted stimulant drugs are also associated with cardiovascular side effects such as increased blood pressure. In very rare cases the drugs can cause heart attack and stroke, he said.
“The growing problem is among young adults,” Dr. Mojtabai noted in a news release. “In college, especially, these drugs are used as study-aid medication to help students stay up all night and cram. Our sense is that a sizeable proportion of those who use them believe these medications make them smarter and more capable of studying. We need to educate this group that there could be serious adverse effects from taking these drugs and we don’t know much at all about their long-term health effects.”